Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 142, NWS Denver/Boulder, CO

August 31, 2001Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 31, 2001, 12:53 PM MDT for Washington County, Colorado. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 31, 2001, 12:53 PM MDT (18:53 UTC)
Expired
Aug 31, 2001, 1:45 PM MDT
In force
52 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Washington County, CO

The radar

The Denver radar (KFTG), 109 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 6.9 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1972 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

159 
WUUS55 KBOU 311853
SVRDEN
COC121-311945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
1253 PM MDT FRI AUG 31 2001

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WASHINGTON COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF AKRON

* UNTIL 145 PM MDT

* AT 1253 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF AKRON...MOVING NORTHEAST
  AT 10 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...AKRON AND
PLATNER.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4007 10349 3994 10349 4014 10298 4035 10326

COOPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:35 AM MDT, 10 hours 18 minutes earlier.

Area forecast discussion, Aug 31, 2:35 AM MDT, 10 hours 18 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
235 AM MDT FRI AUG 31 2001

FLAT UPR LVL RDG WL GRADUALLY REBUILD ITSELF OVR AREA BY THE WEEKEND
HOWEVER FOR TODAY ANOTHER WK DISTURBANCE IS FCST TO MOVE ACRS NRN CO
BY AFTN.  THIS FEATURE DOES HAVE SOME WK QG ASCENT AND POTENTIAL
VORTICITY AT 300 MB IN GRIDDED DATA SO MAY SEE A LITTLE BETTER
COVERAGE OF TSTMS THIS AFTN AS COMPARED TO YESTERDAY.  WOULD EXPECT
MOST ACTIVITY TO DVLP OVR THE MTNS AND FOOTHILLS INITIALLY WITH
OUTFLOW BOUNDARIES GENERATING ADDITIONAL DEVELOPMENT OVR THE NERN
PLAINS BY LATE AFTN INTO THE EVENING HRS.  BOTH MESO-ETA AND NGM
SHOW FAIRLY STG SE LOW LVL JET DVLPG THIS EVENING OVR NERN PLAINS
WHICH MAY KEEP CONVECTION GOING OVERNIGHT AS SOME TYPE OF MCS
DVLPS.  TEMPS TODAY SHOULD BE ABOUT THE SAME AS YESTERDAY BASED ON
LITTLE CHG IN LOW LVL TEMP FIELDS.

ON SAT UPR LVL RDG WL BEGIN TO SLOWLY BUILD ACRS RGN HOWEVER
LINGERING MID LVL MSTR AND FAIRLY STEEP LAPSE RATES SHOULD ALLOW FOR
SOME AFTN TSTMS IN THE MTNS AND FOOTHILLS.  OVR NERN CO LOW LVL FLOW
IS FCST TO BECOME MORE NWLY WITH SOME DRYING OCCURRING SO TSTM
COVERAGE SHOULD BE LESS THAN TODAY.  TEMPS SHOULD BE WARMER ON SAT
AS 700 MB READINGS RISE FROM 2 TO 3 DEGREES.  CANT FIGURE OUT TEMP
GUIDANCE FROM NGM AND MAV WHICH ACTUALLY SHOW TEMPS COOLER THAN
TODAY WHICH DOESNT MAKE MUCH SENSE BASED ON THEIR 700 MB TEMP
FIELDS SO WL GO ABV GUIDANCE.

IN THE EXTENDED PD UPR LVL RDG WL CONT OVR RGN THRU EARLY NEXT WK
WITH MID LVL FLOW BECOMING MORE S TO SW.  TEMPS SHOULD CONT TO BE
ABV NORMAL THRU THE PD.  WITH S TO SW MID LVL FLOW DVLPG MAY CONT TO
SEE SOME MONSOON MSTR OVR THE AREA WITH SOME AFTN AND EVENING TSTMS
MAINLY IN THE MTNS AND FOOTHILLS.   KLEYLA

.DEN...NONE.

In the hours before

Special weather statement, Aug 31, 10:41 AM MDT, 2 hours 12 minutes before
COZ030>051-312000-

HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1040 AM MDT THU AUG 30 2001

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS:  A WEAK UPPER LEVEL TROUGH AND LOW LEVEL MOISTURE ON THE
PLAINS WILL PRODUCE INCREASED THUNDERSTORM ACTIVITY TODAY.
SCATTERED STORMS WILL DEVELOP OVER THE MOUNTAINS EARLY THIS
AFTERNOON...BUT CLOUD COVER WILL DELAY THUNDERSTORM DEVELOPMENT ON
THE PLAINS UNTIL LATE IN THE DAY.  STORMS SHOULD BE MOST NUMEROUS ON
THE PLAINS THIS EVENING...AND MAY CONTINUE INTO THE EARLY MORNING
HOURS NEAR THE EASTERN BORDER.

A WIND CONVERGENCE ZONE IS EXPECTED TO DEVELOP TO THE SOUTH AND
EAST OF DENVER THIS AFTERNOON.  THIS WILL BE A LIKELY PLACE FOR
THUNDERSTORM INITIATION.  THE STORMS SHOULD BE MOST NUMEROUS EAST OF
A LINE FROM NEW RAYMER THROUGH BENNETT TO CASTLE ROCK...WHERE THERE
IS THE BEST MOISTURE.  SOME OF THE STORMS WILL BE MARGINALLY
SEVERE...WITH HAIL UP TO AN INCH IN DIAMETER...WIND GUSTS TO 60
MPH...AND UP TO AN 1.5 INCHES OF RAIN IN AN HOUR.

SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM.

OUTLOOK FOR SATURDAY:  WARMER WITH ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS.

GIMMESTAD

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 2:23 PM MDTSevere Thunderstorm WarningBOUWashington37 min
Aug 31, 2:56 PM MDTSevere Thunderstorm WarningBOUWashington34 min
Aug 31, 3:03 PM MDTFlash Flood WarningBOUWashington3 hr
Aug 31, 3:23 PM MDTSevere Thunderstorm WarningBOUWashington52 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.